Aa
A
A
A
Close
Gastroenterology Community
31.5k Members
Avatar universal

Heartburn, indigestion, nausea, vomiting, bitter taste

As the title said, I am a 50 year old healthy female(with normal BMR).
I used to have bad heartburn years ago, but was able to treat it with change in diet and prevacid. I actually haven't taken this medication for a few years. Then about a month ago, I started getting heartburn, along with nausea and vomiting. Soon, I also had bitter taste in my mouth. I got prescription for prevacid again from my doc, and I also tried OTC meds(tums, etc), but none of them worked. In fact, the symptoms are getting worse. (I am being very careful with my diet currently. No fatty, spicy food.. small meals..)
I read that gallbladder problem can cause heartburn, but I have no abdominal pain(I read if you have gallstone, you have pain below your right rib area..) I am to be sent to a specialist, but not for a long time...
I just want to know, could it be gallstone? and also, what can I do to relieve my symptoms until I see the specialist?
4 Responses
Avatar universal
It sounds like you need a different controller med, a stronger dose or to layer a PPI with an H2 blocker.  I am don't know what the ingredients of Prevacid are, but you may want to look into different options with your controller.

Also, do you eat chocolate or have caffeine?  Caffeine in any form is a trigger.  With the holidays it could be easy to indulge.  Alcohol and peppermint are big triggers as well.  What about garlic and onions?

Two last thoughts.  First, have you raised the head of your bed at least 6 inches or are you sleeping on a wedge pillow?  Last, are you being careful not to eat or drink anything with 4 hours of liing down?

I know some of the things I mentioned are pretty basic, but you didn't mention them so I thought you may have forgotten about them.

Oh, it could also be a food sensitivity.  I can't eat cumin without having horrible reflux, but cumin isn't really a "spicy" ingrediant on its own.

Feel better.

Sonya

Avatar universal
Thanks Sonya, for your reply.
i was told prevacid is H2 blocker. it was the one that worked wonders a few years ago... so i should be trying different drugs?

and no, I am not drinking any coffee, tea, or eating chocolate. I did try raising my head up for a few days with no success. and no, I'm not having anything at least 3 hrs before going to bed...

thanks again for your reply... guess i can't do much till next year..my md is on vacation...
Anyway, happy new year!
Avatar universal
Try OTC omeprazole (Prilosec).  H2 blockers are less effective than PPIs.  I also prefer Mylanta tablets or Rolaids over Tums.  Tums only has calcium.  The others also have magnesium which makes them more effective.  However, you cannot take them with an antibiotic should you have to take one.

Also, I have found probiotics and digestive enzymes very helpful.  I suggest that you go to a good health foor to find good ones.  I haven't tried Allign, but it is supposed to be good and is widely available.

I hope that helps you.
Avatar universal
i sure will!
Thanks!
Have an Answer?
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Learn which OTC medications can help relieve your digestive troubles.
Is a gluten-free diet right for you?
Discover common causes of and remedies for heartburn.
This common yet mysterious bowel condition plagues millions of Americans
Don't get burned again. Banish nighttime heartburn with these quick tips
Get answers to your top questions about this pervasive digestive problem